Kansas, 2013

Hail in Kansas, April 9, 2013

April 9, 2013 · NWS DDC · 24 events in 6 counties and zones

A strong cold front plowed south across the area during the morning and despite the very cold April air, elevated severe thunderstorms developed north of the front in the cold air. Large hail was occurring with surface temperatures at or slightly below freezing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong cold front plowed south across the area during the morning and despite the very cold April air, elevated severe thunderstorms developed north of the front in the cold air. Large hail was occurring with surface temperatures at or slightly below freezing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 9, 5:48 AM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Apr 9, 5:48 AM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
648 AM CDT TUE APR 9 2013

...UPDATE TO AVIATION...

.SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 231 AM CDT TUE APR 9
2013

THIS MORNING SHOULD START OUT WITH LOWER CLOUDS AND SOME LIGHT FOG
AROUND, MAINLY DUE TO THE GOOD SOUTHEASTERLY FLOW IN PLACE.  THE
BIGGER CHALLENGE IS HOW FAST WILL THE STRONG COLD FRONT BLAST
THROUGH OUR FORECAST AREA.  AFTER LOOKING AT SEVERAL MODELS, THE RUC
AND THE ECMWF MODELS ARE BOTH FASTER MOVING THE COLD FRONT THROUGH
THEN THE NAM AND WRF MODELS.  SO FOR NOW, AM LEANING HEAVIER ON THE
FASTER SOLUTIONS, AS THIS IS DEEP, VERY COLD AIR.  OF LATE, COLD AIR
MASSES HAVE BEEN MOVING FASTER THAN THE MODELS HAVE FORECAST.
BASED ON THE RUC AND EC TIMING, THE FRONT WILL BE THROUGH GARDEN
CITY AREA BY 12 TO 13Z, THE DODGE CITY AND HAYS AREAS BY 14 TO 16Z,
AND THROUGH THE PRATT AND MEDICINE LODGE AREAS BY AROUND 21Z.    FOR
THIS REASON, I LOWERED TEMPS IN THE 21-00Z TIME FRAME IN THE MEDICINE
LODGE AREA, THINKING THE COLD AIR WILL HAVE NO PROBLEM BLASTING
THROUGH THERE PRIOR TO 00Z. WILL BE HOISTING A WIND ADVISORY FOR ALL
OF OUR FORECAST AREA, WITH STRONG NORTHWEST WINDS IN OUR WEST BY 15Z
AND SPREADING OUR SOUTHEAST ZONES BY 21Z.  MOST AREAS WILL SEE A
NON-DIURNAL TEMPERATURE PATTERN TODAY, WITH HIGHS OCCURRING IN THE
MORNING OR EARLY AFTERNOON, BEFORE FALLING SIGNIFICANTLY BEHIND THE
FRONT.  WINDS WILL SHIFT ABRUPTLY TO THE NORTHWEST BEHIND THE FRONT,
AND THIS CHANCE OF BOTH TEMPS AND WINDS WILL COME SUDDENLY FOR MOST
SOUTHWESTERN KANSANS.  SINCE THERE IS WILL SUCH A FAST CHANGE OVER
TO COLD TEMPERATURES, SOME LIGHT RAIN MAY DEVELOP INITIALLY JUST
BEHIND THE FRONT, THEN AS THE COLUMN COOLS DOWN, SOME LIGHT SNOW IS
PROBABLE IN THE OUR EXTREME WESTERN COUNTIES THIS MORNING, SPREADING
LIGHT SNOW CHANCES TO THE EAST DURING THE DAY, AND TO OUR FAR
SOUTHEAST ZONES BY LATE AFTERNOON.  THERE COULD BE A FEW
THUNDERSTORMS IN THE SAINT JOHN TO ASHLAND AREA AND SOUTHEASTWARD
DURING THE MID AFTERNOON.  THE FRONT IS QUITE STRONG AND WILL RUN
INTO SOME UNSTABLE AIR AS IT REACHES EAST OF HIGHWAY 183 THIS
AFTERNOON.  SPC HAS THE SLIGHT RISK AREA JUST TOUCHING OUR FAR
SOUTHEASTERN CWA, AND WILL MENTION THUNDERSTORM CHANCES IN THE HWO.

TONIGHT LOOKS COLD.  COLD AIR ADVECTION WILL BE IN FULL FORCE, WITH
COMPRESSION TAKING PLACE AT THE LOWER LAYERS. NORTHWEST WINDS WILL
MAINTAIN IN THE 20 TO 25 MPH RANGE. OUR EASTERN HALF OF THE FORECAST
AREA, EAST OF A LINE FROM WAKEENEY TO KINSLEY TO COLDWATER MAY SEE
SOME LIGHT FREEZING RAIN OR SLEET FOR A SHORT PERIOD TONIGHT,
MAINLY AFTER MIDNIGHT. DO NOT EXPECT THIS FREEZING PRECIP TO
AMOUNT TO TOO MUCH, AND THINK ANY ICE ACCUMULATION WILL BE SPOTTY.
ANY SLEET OR FREEZING RAIN WILL CHANGE OVER TO SNOW BY MORNING,
BUT MOST OF THAT WILL ALSO HAVE MOVED EAST OF OUR FORECAST AREA BY
MORNING.  HIGHEST PRECIPITATION CHANCES WILL BE IN THE 40 TO 44
PERCENT RANGE AND IN OUR EASTERN CWA. LOWER POPS IN THE 20
PERCENT RANGE WILL BE FROM DIGHTON TO DODGE CITY TO MEADE COUNTY.\
MIN TEMPS WILL BE TRICKY, SO I STAYED WITH THE PREVIOUS FORECAST
OF LOWS DOWN TO 15 TO 16F FROM SYRACUSE TO WAKEENEY, AND AS HIGH
AS 25F DEGREES NEAR KIOWA.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 600 AM CDT TUE APR 9 2013

MEDIUM RANGE MODELS INDICATE A STRONG UPPER LEVEL TROUGH OF LOW
PRESSURE DRIFTING SLOWLY EASTWARD ACROSS THE CENTRAL AND SOUTH
PLAINS WEDNESDAY. THIS SYSTEM WILL BRING WIDESPREAD PRECIP FROM
THE GREAT LAKES REGION SOUTHWESTWARD THROUGH EASTERN KANSAS INTO
NORTH TEXAS. HOWEVER, DRIER CONDITIONS ARE EXPECTED ACROSS WESTERN
KANSAS DUE TO A LACK OF LOW LEVEL MOISTURE AND A WEAK FLOW ALOFT.
THE QUIET CONDITIONS WILL LIKELY CONTINUE THROUGH AT LEAST FRIDAY
AS THE FLOW ALOFT BECOMES MORE WESTERLY AND THE MOISTURE CLOSER TO
THE SURFACE IS SLOW TO RETURN TO WESTERN KANSAS. A SMALL UPPER
LEVEL SHORTWAVE IS PROJECTED TO TRACK EAST-SOUTHEAST ACROSS THE
INTERMOUNTAIN WEST FRIDAY POSSIBLY SETTING UP A CHANCE FOR PRECIP
FOR PORTIONS OF SOUTHWEST KANSAS FRIDAY NIGHT. HOWEVER, TIMING AND
THE PATH OF THE SHORTWAVE REMAIN UNCERTAIN ALONG WITH THE STRENGTH
OF THE SYSTEM ITSELF. WILL RETAIN A SLIGHT CHANCE FOR SHOWERS
ACROSS MUCH OF SOUTHWEST KANSAS FRIDAY NIGHT.

TEMPERATURES WILL BE WELL BELOW NORMAL WEDNESDAY AS MUCH COLDER AIR
CONTINUES TO SURGE SOUTHWARD INTO WESTERN KANSAS. THE NAM, GFS, AND
ECMWF SHOW H85 TEMPERATURES FALLING BELOW 5C BELOW ZERO ACROSS WEST
CENTRAL KANSAS EASTWARD INTO CENTRAL KANSAS, INCLUDING THE I-70
CORRIDOR. THE RELATIVELY WARMER H85 TEMPERATURES WILL BE IN EXTREME
SOUTHWEST KANSAS, YET STILL JUST BELOW 0C. HIGHS WILL ONLY BE IN THE
30S(F) ACROSS MUCH OF CENTRAL AND WESTERN KANSAS WITH NEAR 40F
POSSIBLE NEAR AND ALONG THE OKLAHOMA BORDER. A GRADUAL WARMING TREND
WILL ENSUE THURSDAY WITH HIGHS BACK UP INTO THE 40S(F) AND 50S(F)
WITH THE COOLEST TEMPERATURES IN CENTRAL KANSAS. THE TREND WILL
CONTINUE INTO THE WEEKEND AS THE FLOW ALOFT BECOME MORE ZONAL.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 645 AM CDT TUE APR 9 2013

LOW LEVEL STRATUS WILL CONTINUE TO DEVELOP ALONG AND BEHIND A
STRONG COLD FRONT PUSHING SOUTHEAST ACROSS CENTRAL AND SOUTHWEST
KANSAS EARLY THIS MORNING. PRIMARILY MVFR CIGS WILL PREVAIL AT
ALL TAF SITES THROUGH THIS AFTERNOON WITH BRIEF PERIODS OF IFR
CIGS POSSIBLE EARLY THIS MORNING. LIGHT SNOW WILL THEN BE POSSIBLE
LATE THIS AFTERNOON AND EVENING AS MUCH COLDER AIR SURGES SOUTH
INTO WESTERN KANSAS. STRONG NORTH WINDS WILL DEVELOP BEHIND THE
FRONT AS IT PUSHES THROUGH EARLY THIS MORNING. WIND SPEEDS MAY
REACH UPWARDS OF 30 TO 40KT WITH GUSTS UP TO 45KT INITIALLY BEHIND
THE FRONT. THE NORTH WINDS WILL GRADUALLY SUBSIDE TO AROUND 20 TO
35KT THIS AFTERNOON, THEN CONTINUE TO SLOWLY DECREASE IN SPEED
TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  19  36  23 /  30  30  10   0
GCK  45  17  34  23 /  30  30   0   0
EHA  40  17  37  24 /  20  20   0   0
LBL  48  18  36  24 /  20  20   0   0
HYS  49  19  36  24 /  40  50  10   0
P28  70  25  43  27 /  40  50  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR KSZ030-
031-043>046-061>065-074>080-084>089.

&&

SHORT TERM...BURKE
LONG TERM...JJOHNSON
AVIATION...JJOHNSON
Hazardous weather outlook, Apr 9, 2:21 AM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
321 AM CDT TUE APR 9 2013

KSZ030-031-043>046-061>066-074>081-084>090-101000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
321 AM CDT TUE APR 9 2013 /221 AM MDT TUE APR 9 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

TODAY WILL TURN WINDY AND COLD AFTER A COLD FRONT SWEEPS THROUGH.
SOUTH WINDS WILL TURN ABRUPTLY NORTH TO NORTHWEST AT 25 GUSTING TO
40 MPH TODAY. ALSO, THERE IS A CHANCE FOR LIGHT SNOW TODAY, AND A
MIX OF LIGHT SNOW, LIGHT FREEZING RAIN OR SLEET AFTER MIDNIGHT.
THE FREEZING RAIN AND SLEET CHANCES ARE BASICALLY EAST OF A
HIGHWAY 283 LINE.  NO SIGNIFICANT ICE ACCUMULATION IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

In the hours before

Special weather statement, Apr 9, 10:05 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1105 AM CDT TUE APR 9 2013

KSZ030-045-091645-
NESS-TREGO-
1105 AM CDT TUE APR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TREGO AND NORTHERN NESS
COUNTIES...

AT 1103 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RANSOM...MOVING NORTHEAST AT 40 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3911 9989 3911 9960 3872 9961 3852 9980
      3856 10002
TIME...MOT...LOC 1605Z 204DEG 36KT 3863 9988

RUSSELL

The radar

The Dodge City radar (KDDC), 135 km away, was scanning. The volume nearest the first event began at 16:15 UTC.

Open the radar archive at this moment

Event by event

24 hail. Local standard time, as filed.

Hail, Ellis

When
April 9, 10:16 AM CST to 10:21 AM CST
Where
Ellis County, 1.08 mi W of Hays
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
38.870, -99.340

The hail lasted roughly 5 minutes.

Hail, Ellis

When
April 9, 1:20 PM CST
Where
Ellis County, 6.77 mi NNE of Ellis
Measured
0.75 in hail
Reported by
Public
Coordinates
39.020, -99.500

Hail pea to dime sized was covering the ground.

Hail, Rush

When
April 9, 3:35 PM CST
Where
Rush County, 0.69 mi N of Liebenthal
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.660, -99.320

Hail, Ellis

When
April 9, 4:04 PM CST
Where
Ellis County, 5.11 mi WNW of Emmeram
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.010, -99.210

Hail, Ellis

When
April 9, 4:38 PM CST
Where
Ellis County, 1.38 mi S of Hays
Measured
1.75 in hail
Reported by
Public
Coordinates
38.850, -99.320

Hail, Ellis

When
April 9, 4:43 PM CST
Where
Ellis County, 0.69 mi N of Hays
Measured
1 in hail
Reported by
Public
Coordinates
38.880, -99.320

Hail, Ellis

When
April 9, 5:00 PM CST
Where
Ellis County, 1.28 mi ENE of Turkville
Measured
0.88 in hail
Reported by
Public
Coordinates
39.110, -99.160

Hail, Comanche

When
April 9, 5:30 PM CST
Where
Comanche County, 3.54 mi SE of Buttermilk
Measured
0.75 in hail
Reported by
Public
Coordinates
37.060, -99.290

Pea to penny sized hail covered the ground.

Hail, Comanche

When
April 9, 5:35 PM CST
Where
Comanche County, 4.87 mi ESE of Buttermilk
Measured
0.88 in hail
Reported by
Public
Coordinates
37.070, -99.250

Hail, Comanche

When
April 9, 5:38 PM CST
Where
Comanche County, 10.22 mi SSE of Wilmore
Measured
0.75 in hail
Reported by
Public
Coordinates
37.190, -99.160

Hail, Comanche

When
April 9, 5:40 PM CST
Where
Comanche County, 6.18 mi SE of Wilmore
Measured
0.75 in hail
Reported by
Public
Coordinates
37.260, -99.150

Pea to penny sized hail covered the ground.

Hail, Comanche

When
April 9, 5:46 PM CST
Where
Comanche County, 5.85 mi SE of Wilmore
Measured
0.88 in hail
Reported by
Public
Coordinates
37.260, -99.160

Hail, Comanche

When
April 9, 5:50 PM CST
Where
Comanche County, 6.08 mi E of Wilmore
Measured
0.88 in hail
Reported by
Public
Coordinates
37.320, -99.110

Hail, Pratt

When
April 9, 6:08 PM CST
Where
Pratt County, 1.49 mi NNW of Iuka
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.750, -98.740

Hail, Pratt

When
April 9, 6:11 PM CST
Where
Pratt County, 2.74 mi W of Coats
Measured
1 in hail
Reported by
Public
Coordinates
37.520, -98.880

Hail, Pratt

When
April 9, 6:15 PM CST
Where
Pratt County, 2.74 mi W of Coats
Measured
1 in hail
Reported by
Public
Coordinates
37.520, -98.880

Hail, Pratt

When
April 9, 6:15 PM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.650, -98.740

Hail, Pratt

When
April 9, 6:30 PM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.650, -98.740

Hail, Pratt

When
April 9, 6:37 PM CST
Where
Pratt County, 2.14 mi NNW of Iuka
Measured
0.88 in hail
Reported by
Public
Coordinates
37.760, -98.740

Hail, Pratt

When
April 9, 6:40 PM CST
Where
Pratt County, 0.55 mi E of Pratt Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
37.700, -98.740

Hail, Stafford

When
April 9, 6:40 PM CST
Where
Stafford County, 1.49 mi SSW of St John
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.000, -98.760

Hail, Stafford

When
April 9, 6:43 PM CST
Where
Stafford County, 0.69 mi S of Stafford
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.960, -98.600

The hail was reported to be 2 to 3 inches deep on roads from Stafford to the Junction of Highway 50 and US 281.

Hail, Stafford

When
April 9, 6:45 PM CST
Where
Stafford County, 0.69 mi S of Stafford
Measured
1 in hail
Reported by
Public
Coordinates
37.960, -98.600

Hail, Barber

When
April 9, 7:30 PM CST
Where
Barber County, 0.55 mi E of Sharon
Measured
0.75 in hail
Reported by
Public
Coordinates
37.250, -98.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448596, 448619, 448597, 448598, 448599, 448600, 448601, 448602, 448603, 448604, 448605, 448606, 448607, 448608, 448609, 448610, 448611, 448612, 448613, 448614, 448615, 448616, 448617, 448618.